Monday Pharmaceutical Mystery: September 10

Can you solve the pharmaceutical mystery? Each week, a new case study is presented.

A patient picks up her coumadin refill and says that she just got her INR check and it is perfect. She's on high dose warfarin for a mechanical valve. You know she is at high risk for a blood clot and requires higher than usual INR goal. She says that she has an annoying, pink, bloody discharge from her nose that her doctor knows about, but can not do anything to stop it. He says she just has delicate nasal cavity and there is nothing to cautorize or fix. The patient asks you if you can recommend something.

Mystery: Is there there something to make this patient more comfortable?

Solution: Phenyl ephrine nose spray will constrict the tiny vessels in the nose and stop the bleeding. This is often used in ERs as first line treatment of bloody noses. They also make phylephrin suppositories to stop localized rectal bleeding. You explain to the patient that this is a nonapproved use for phenyl ephrine, and if the discharge is mild she could use it to improve the situation. Severe nose bleeding would require a trip to the ER or urgent care, and could indicate the coumadin levels were too high.